Alabama, 2002

Hail and Damaging Wind in Alabama, July 2, 2002

July 2, 2002 · NWS BMX · 3 events in 1 county or zone

Numerous trees were knocked down in and around Haleyville. A few of the trees landed on homes causing damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Numerous trees were knocked down in and around Haleyville. A few of the trees landed on homes causing damage. One home sustained major garage damage. Lightning strikes caused two fires in the area with one utility building destroyed. Dime size hail was also reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT TUE JUL 02 2002

LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF
DAYS, AND MAYBE FOR THE NEXT WEEK.  AN UPPER TROF REMAINS ALONG THE
EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST.  A SERIES OF WEAK
IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW.
THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING
MAX HEATING.  LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND
DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD
REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED
ON RADAR COVERAGE.

HSV 071/092 071/092 071 3424
BHM 071/091 071/092 071 3424
MGM 071/092 071/092 071 3424

.BHM...NONE.

In the hours before

Special weather statement, Jul 2, 12:32 PM CST, 2 hours 48 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winston

When
July 2, 3:20 PM CST
Where
Winston County, Haleyville
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -87.617

Lightning, Winston

When
July 2, 3:20 PM CST
Where
Winston County, Haleyville
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Hail, Winston

When
July 2, 3:20 PM CST
Where
Winston County, Haleyville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -87.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307805, 5307806, 5307807.